Sur un problème à frontière libre de la physique des plasmas
Annales de l'Institut Fourier, Volume 29 (1979) no. 4, p. 127-141

In this paper we are concerned with the mathematical study of an equation of the Grad-Mercier type which describes the equilibrium of a confined plasma, under some circumstances [H. Grad, P.N. Hu et D.C. Stevens, Proc. Nat. Acad. Sci. USA, 72,n 10 (1975), 3789–3793, C. Mercier, Publication of Euratom, CEA, Luxembourg (1974), C. Mercier, Communications personnelles à R. Temam et aux auteurs]. The free boundary value-problem which we consider can be formulated as follows: to find a “regular" function u satisfying

-Δu+λg[δ(u)]=0dansΩ,u=(unknown)constant>0onΩ,Ωun=I,

where Ω is a bounded regular open set of R n , and

δ(u)(x)= mes {yΩu(x)<u(y)<0}.

We note that the nonlinear operator δ is neither monotone, nor local (nor even continuous). The existence, or non existence, of solutions is proved according to the values of the parameter λ. Similar problems were studied in [J. Mossino, Journal of Differential Equations], nevertheless the present problem requires new arguments in order to overcome the difficulties due to the partial coerciveness of the operator. In the crucial step here, we use a technique of symmetrization.

Ce papier porte sur l’étude mathématique d’une équation du type de Grad-Mercier qui décrit, dans certaines circonstances, l’équilibre d’un plasma confiné [H. Grad, P.N. Hu et D.C. Stevens, Proc. Nat. Acad. Sci. USA, 72,n 10 (1975), 3789–3793, C. Mercier, Publication of Euratom, CEA, Luxembourg (1974), C. Mercier, Communications personnelles à R. Temam et aux auteurs]. Il s’agit de trouver une fonction “régulière” u solution du système

-Δu+λg[δ(u)]=0dansΩ,u=constante(inconnue)>0surΩ,Ωun=I,

Ω est un ouvert borné régulier de R n , et

δ(u)(x)= mes {yΩu(x)<u(y)<0}.

L’opérateur non linéaire δ n’est ni monotone, ni local (ni même continu). Nous montrons l’existence, ou la non-existence, de solutions, selon les valeurs du paramètre λ. Cet article utilise des résultats antérieurs de l’un des auteurs [J. Mossino, Journal of Differential Equations] et il nécessite néanmoins de nouveaux arguments permettant de contourner la difficulté liée au manque de coercivité de l’opérateur. Une technique de symétrisation intervient ici de façon essentielle.

@article{AIF_1979__29_4_127_0,
     author = {Gourgeon, H. and Mossino, Jacqueline},
     title = {Sur un probl\`eme \`a fronti\`ere libre de la physique des plasmas},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Durand},
     address = {28 - Luisant},
     volume = {29},
     number = {4},
     year = {1979},
     pages = {127-141},
     doi = {10.5802/aif.770},
     zbl = {0405.35070},
     mrnumber = {81f:82023},
     language = {fr},
     url = {http://www.numdam.org/item/AIF_1979__29_4_127_0}
}
Gourgeon, H.; Mossino, Jacqueline. Sur un problème à frontière libre de la physique des plasmas. Annales de l'Institut Fourier, Volume 29 (1979) no. 4, pp. 127-141. doi : 10.5802/aif.770. http://www.numdam.org/item/AIF_1979__29_4_127_0/

[1] R. A. Adams, Sobolev spaces, Academic Press, New York, 1975. | MR 56 #9247 | Zbl 0314.46030

[2] S. Agmon, A. Douglis et L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, Comm. Pure Applied Math., 12 (1959), 623-727. | MR 23 #A2610 | Zbl 0093.10401

[3] H. Berestycki et H. Brezis, A free boundary problem arising in plasma physics, A paraître. | Zbl 0437.35032

[4] H. J. Brascamp, E. H. Lieb et J. M. Luttinger, A general rearrangement inequality for multiple integrals, J. Funct. Anal., 17 (1974), 227-237. | MR 49 #10835 | Zbl 0286.26005

[5] A. Damlamian, Équivalence des formulations de R. Temam, H. Berestycki et H. Brezis pour un problème de frontière libre, C.R. Acad. Sc., Paris, 286 (1978), 153-155.

[6] T. Gallouet, Quelques remarques sur une équation apparaissant en physique des plasmas, C.R. Acad. Sc., Paris, 286 (1978), 739-741. | MR 58 #19827 | Zbl 0376.35015

[7] T. Gallouet, Contribution à l'étude d'une équation apparaissant en physique des plasmas, Thèse de 3e cycle, Université de Paris VI, 1978.

[8] H. Gourgeon, Étude numérique de quelques problèmes non linéaires apparaissant en physique des plasmas, Thèse de 3e cycle, Université de Paris XI, Orsay, 1978. | MR 80h:82028 | Zbl 0402.65063

[9] H. Grad, P. N. Hu et D. C. Stevens, Adiabatic evolution of plasma equilibrium, Proc. Nat. Acad. Sci U.S.A., 72, n° 10 (1975), 3789-3793.

[10] H. Grad, A. Kadish et D. C. Stevens, A free boundary Tokomak equilibrium, Comm. Pure Appl. Math., 27 (1974), 39-57. | MR 50 #3734 | Zbl 0283.76076

[11] G. H. Hardy, J. E. Littlewood et G. Polya, Inequalities in Mathematical Physics, Princeton University Press, Princeton N.J., (1951).

[12] C. Mercier, The Magneto-hydrodynamic Approach to the Problem of Plasma Confinment in Closed Magnetic Configurations, Publication of Euratom C.E.A., Luxembourg (1974).

[13] C. Mercier, Communications personnelles à R. Teman et aux auteurs.

[14] J. Mossino, Étude de quelques problèmes non linéaires d'un type nouveau apparaissant en physique des plasmas, Thèse, Université de Paris XI, Orsay, 1977 (les résultats de cet ouvrage seront publiés dans [17] et [18]). | MR 58 #29193 | Zbl 0398.35079

[15] J. Mossino et R. Temam, Certains problèmes non linéaires de la physique des plasmas, Mathematical Aspects of Finite Element Methods, Rome 1975, Lectures Notes in Mathematics, Berlin-Heidelberg-New York, Springer (1977). | Zbl 0358.35037

[16] J. Mossino et J. P. Zolesio, Solution variationnelle d'un problème non linéaire de la physique des plasmas, C.R. Acad. Sci., Série A, 285 (1977), 1033. | MR 58 #23037 | Zbl 0417.35071

[17] J. Mossino, Application des inéquations quasi-variationnelles à quelques problèmes non linéaires de la physique des plasmas, Isr. J. of Math., 30, nos 1-2 (1978), 14-50. | MR 80g:49014 | Zbl 0399.35047

[18] J. Mossino, Some nonlinear problems involving free boundary problems in plasma physics : applications of multivalued analysis, à paraître au Journal of Differential Equations. | Zbl 0406.35027

[19] G. Polya et G. Szego, Isoperimetric Inequalities in Mathematical Physics, Princeton University Press, Princeton N.J., 1951. | MR 13,270d | Zbl 0044.38301

[20] J. P. Puel, Sur un problème de valeur propre non linéaire et de frontière libre, C.R. Acad. Sc., Paris, 284, Série A (1977), 861-863. | MR 55 #9694 | Zbl 0362.35024

[21] G. Stampacchia, Équations Elliptiques du second Ordre à Coefficient Discontinus, Presses de l'Université de Montréal, 1966. | MR 40 #4603 | Zbl 0151.15501

[22] R. Temam, A nonlinear eingenvalue problem : the shape at equilibrium of a confined plasma, Arch. Rat. Mech. Anal., 60 (1975), 51-73. | Zbl 0328.35069

[23] R. Temam, Remarks on a free boundary value problem arising in plasma physics, Comm. Part. Diff. Equ., 2 (1977), 563-586. | MR 58 #29213 | Zbl 0355.35023